I heard a story this week about a lady who was fed up with her marriage. Her husband didn’t know what he was doing wrong, but she couldn’t stand him any longer and she told him that she wanted a divorce and she was leaving him and taking their son.
They separated, and during the turmoil the wife began seeing her therapist again. After explaining the situation, the therapist immediately butted in and cut her off and told her one of the medications she had been taking called Wellbutrin, an anti-depressant, one of the most common side-effects was unexplained anger. This drug she had been taking had made her unexplainably mad at her husband and had caused her (almost) divorce. She stopped the medication and they were happily reunited.
This medication almost ruined her marriage, her family’s life, and affected her son forever, and she probably never even thought of it as the cause. We all see the drug commercials and laugh about how the commercial is 30 seconds of soothing voices and cartoons but the side-effects disclaimer is over 1-minute of monotone voice (may cause diarrhea, vomiting, heart attack, loss of eyesight, impotence, and death- contact your physician if your symptoms worsen), but we still never think of the drugs as the CAUSE.
All drugs have side-effects, or as I call them- EFFECTS. If you are taking a medication, it may in fact be lowering your blood pressure, lowering your cholesterol, boosting your estrogen or thyroid hormone, taking the “edge” off your anxiety- but it is absolutely causing other EFFECTS in your body. In fact over 100,000 people die each year from properly prescribed medication- that’s the right drug, at the right time, in the right dosage, and they die. We’ve had patients recently hospitalized for their drug-effects, we’ve had patients stop taking certain medications and the drug-effects go away immediately, but they never seem to look at the medication first as the cause.
We’ve also had many patients recently get off their medications, and that’s the best thing we see! If you are on any medications this is not to say stop taking it immediately, but if you are on even just one drug- you need to do whatever you can to find the true cause, address the root of the problem, and get off the medication as soon as possible.